Alert archive / Mississippi / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 250, NWS Jackson, MS

May 21, 2012Choctaw County, Winston County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 21, 2012, 4:39 PM CDT for Choctaw County, Winston County, Mississippi. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2012, 4:39 PM CDT (21:39 UTC)
Expired
May 21, 2012, 5:18 PM CDT
In force
39 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

Counties Choctaw County, MS, Winston County, MS

The radar

The Columbus AFB radar (KGWX), 112 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2012-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 518 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2012-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
518 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1663 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

405 
WUUS54 KJAN 212139
SVRJAN
MSC019-159-212230-
/O.NEW.KJAN.SV.W.0250.120521T2139Z-120521T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
439 PM CDT MON MAY 21 2012

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL CHOCTAW COUNTY IN CENTRAL MISSISSIPPI...
  WESTERN WINSTON COUNTY IN EAST CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITY OF LOUISVILLE...

* UNTIL 530 PM CDT

* AT 440 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ACKERMAN MOVING SOUTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LOUISVILLE BY 505 PM CDT...
  CENTER RIDGE BY 510 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY
AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE
DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES
COULD OCCUR.

&&

LAT...LON 3304 8894 3296 8925 3329 8930 3334 8916
TIME...MOT...LOC 2140Z 341DEG 23KT 3323 8920

$$

BK
1 follow-up statement
106 
WWUS54 KJAN 212218
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
518 PM CDT MON MAY 21 2012

MSC019-159-212228-
/O.CAN.KJAN.SV.W.0250.000000T0000Z-120521T2230Z/
WINSTON MS-CHOCTAW MS-
518 PM CDT MON MAY 21 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CHOCTAW AND
WESTERN WINSTON COUNTIES IS CANCELLED...

THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS MOVED OUT
OF THE COUNTY.

LAT...LON 3304 8894 3296 8925 3329 8930 3334 8916
TIME...MOT...LOC 2218Z 341DEG 23KT 3300 8911

$$

MRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 4:11 PM CDT, 28 minutes earlier.

Area forecast discussion, May 21, 4:11 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
411 PM CDT MON MAY 21 2012

.DISCUSSION...

REMAINDER OF THE AFTERNOON INTO THE EVENING...THUNDERSTORMS HAVE
ERUPTED ACROSS MUCH OF THE ARKLAMISS AS EXPECTED WITH THE APPROACHING
SHORTWAVE TROUGH AND COLD FRONT. MOST ACTIVITY CONFINED TO AREAS
ALONG THE NATCHEZ TRACE PARKWAY WHERE MID LEVEL LAPSE RATES OF ~6.5
DEG C/KM AND SFC DEWPOINTS IN THE MID 60S ARE CONTRIBUTING TO MIXED
LAYER AROUND 2000 J/KG...BUT ADDITIONAL TSTMS ARE DEVELOPING UPSTREAM
OVER SOUTHEAST ARKANSAS.

DEEP SUB-CLOUD LAYER AND STEEP LOW LEVEL LAPSE RATES WILL ENHANCE
DEVELOPING COLD POOLS (AND ATTENDANT SVR WIND GUST RISK) WITH NW
FLOW ALOFT HELPING TO ACCELERATE THEM AS CLUSTERS OF CELLS ORGANIZE
INTO LINE SEGMENTS. HAIL AND STRONG TO SVR WIND GUSTS WILL ARE STILL
THE MAIN CONCERNS. DEPENDING ON HOW MUCH ACCELERATION TAKES PLACE...
THE RISK FOR STORMS WILL END QUICKLY THIS EVENING...ESPECIALLY THE
BOUNDARY LAYER STABILIZES WITH NIGHTTIME COOLING.

TONIGHT THROUGH TUESDAY NIGHT...GUIDANCE CONTINUES TO QUICKEN THE
PACE ON THE SHORTWAVE TROUGH PASSAGE AND A SUBSIDENT DRY AIRMASS TO
FOLLOW. SO LOOKS LIKE PRECIP WILL END TONIGHT WITH SURFACE HIGH
PRESSURE AND MUCH DRIER AIR MOVING IN FOR TUESDAY AND TUESDAY NIGHT
ACROSS THE ENTIRE ARKLAMISS. /EC/

WEDNESDAY THROUGH NEXT MONDAY...WITH HIGH PRESSURE AT THE SURFACE...
UPPER RIDGING WILL BUILD INTO AND STRENGTHEN ACROSS THE FORECAST AREA
DURING THE FORECAST PERIOD. ANY CHANCE FOR RAIN DURING THIS TIME LOOK
TO BE SLIM AND CONFINED TO THE LATE AFTERNOON HOURS. CONDITIONS WILL
ALSO WARM THROUGH THE PERIOD AS HIGHS IN THE UPPER 80S DURING MID-
WEEK...CLIMB INTO THE LOWER 90S HEADING INTO MEMORIAL DAY WEEKEND.
MEANWHILE...LOWS EACH NIGHT WILL ONLY FALL INTO THE MID AND UPPER
60S. /19/

&&

.AVIATION...TSRA XPCTD ACROSS THE REGION THRU THE REST OF THE AFTN
AND INTO THE EVENING. ISOLD SEVERE TSRA(60 MPH WINDS AND QUARTER
SIZE HAIL) WILL BE PSBL AS THIS ACTIVITY PASSES. VFR CONDS TO
PREVAIL FOR THE MOST PART BUT A TEMPORARY DROP TO IFR IN RAIN WILL
BE PSBL WITHIN TSRA. TSRA SHOULD DIMINISH BY 02Z WITH A GRADUAL
CLEARING TREND XPCTD INTO TONIGHT. VFR CONDS TO PREVAIL AT MOST
SITES AFTER 02Z...HOWEVER IFR CIG/VIS WILL BE PSBL EARLY TOMORROW
MORNING AT HBG. WINDS WILL GRADUALLY BECOME WRLY AND THEN NRLY TODAY
AS A COLD FRONT APPROACHES THE REGION FROM THE NORTH. /BK/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       59  83  54  87 /  34   3   0   7
MERIDIAN      58  82  52  87 /  38   5   0   7
VICKSBURG     57  82  51  88 /  18   4   0   7
HATTIESBURG   61  86  55  89 /  36   4   5   5
NATCHEZ       61  82  56  86 /  28   3   0  11
GREENVILLE    59  79  54  86 /  10   4   0   7
GREENWOOD     57  79  51  85 /  10   3   0   6

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

EC/19/BK
Hazardous weather outlook, May 21, 2:49 PM CDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
249 PM CDT MON MAY 21 2012

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
222000-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
249 PM CDT MON MAY 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...NORTHEAST
LOUISIANA AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND TUESDAY

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
ARKLAMISS INTO THE EVENING HOURS AHEAD OF A COLD FRONT THAT WILL MOVE
SOUTH ACROSS THE REGION TONIGHT. THE PRIMARY RISKS WILL BE DAMAGING
WIND GUSTS OF 50 TO 60 MPH AND QUARTER SIZE HAIL. THE STORMS WILL
GENERALLY MOVE TO THE SOUTH SOUTHEAST THROUGH THE AFTERNOON...WITH
MOST OF THE STRONG TO SEVERE ACTIVITY ENDING BETWEEN 8 AND 9 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED UNTIL 8 OR 9 PM THIS EVENING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

BK

In the hours before

Local storm report, May 21, 4:02 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
402 PM CDT MON MAY 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             1 N MENDENHALL          31.98N 89.87W
05/21/2012  E1.00 INCH       SIMPSON            MS   OTHER FEDERAL

            PENNY TO QUARTER HAIL...REPORTED BY NSSL SHAVE PROJECT.

&&

CME
Local storm report, May 21, 4:04 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
404 PM CDT MON MAY 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     VICKSBURG               32.33N 90.87W
05/21/2012                   WARREN             MS   EMERGENCY MNGR

            MULTIPLE TREES DOWN IN VICKSBURG.

&&

CME
Local storm report, May 21, 4:25 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
425 PM CDT MON MAY 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             3 S JACKSON             32.28N 90.21W
05/21/2012  E0.88 INCH       HINDS              MS   TRAINED SPOTTER

            IN SOUTH JACKSON

&&

CME
Local storm report, May 21, 4:34 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
434 PM CDT MON MAY 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             4 SSW ACKERMAN          33.26N 89.20W
05/21/2012  E1.00 INCH       CHOCTAW            MS   TRAINED SPOTTER

            PEA TO QUARTER SIZED HAIL AND FREQUENT CLOUD TO GOUND
            LIGHTNING. REPORTED BY TRAINED SPOTTER.

&&
Local storm report, May 21, 4:36 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
436 PM CDT MON MAY 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     HAIL             5 NNE FRENCH CAMP       33.36N 89.37W
05/21/2012  E1.00 INCH       CHOCTAW            MS   EMERGENCY MNGR

            IN THE SIMPSON COMMUNITY

&&

CME
Special weather statement, May 21, 4:38 PM CDT, 1 minute before
MSZ042-043-212210-
MADISON MS-YAZOO MS-
438 PM CDT MON MAY 21 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
438 PM CDT MON MAY 21 2012

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 3 MILES SOUTHEAST OF LITTLE YAZOO AT 438 PM CDT...MOVING
SOUTHEAST AT 15 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN CENTRAL YAZOO AND WEST CENTRAL MADISON COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3267 9014 3253 9035 3269 9047 3280 9030
TIME...MOT...LOC 2138Z 321DEG 14KT 3268 9032

MRM

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 3:31 AM CDTSpecial Weather StatementJANCarroll54 min
May 21, 6:19 AM CDTSpecial Weather StatementJANSharkey31 min
May 21, 9:13 AM CDTSpecial Weather StatementJANAttala32 min
May 21, 2:12 PM CDTSpecial Weather StatementJANJefferson28 min
May 21, 2:17 PM CDTSpecial Weather StatementJANMadison28 min
May 21, 2:33 PM CDTFlash Flood WarningJANJefferson117 min
May 21, 2:40 PM CDTSevere Thunderstorm WarningJANYazoo23 min
May 21, 2:54 PM CDTSevere Thunderstorm WarningJANLeflore26 min
May 21, 3:15 PM CDTSpecial Weather StatementJANClaiborne30 min
May 21, 3:17 PM CDTSevere Thunderstorm WarningJANAdams, Jefferson43 min
May 21, 3:18 PM CDTSevere Thunderstorm WarningJANRankin, Simpson42 min
May 21, 3:18 PM CDTSevere Thunderstorm WarningJANHinds, Madison, Rankin27 min
May 21, 3:31 PM CDTSevere Thunderstorm WarningJANWebster44 min
May 21, 3:33 PM CDTSevere Thunderstorm WarningJANIssaquena, Warren27 min
May 21, 3:34 PM CDTSevere Thunderstorm WarningJANHinds, Issaquena, Madison, Warren41 min
May 21, 3:50 PM CDTSevere Thunderstorm WarningJANWarren40 min
May 21, 3:53 PM CDTSevere Thunderstorm WarningJANYazoo12 min
May 21, 3:55 PM CDTSevere Thunderstorm WarningJANAttala, Choctaw, Montgomery, Webster50 min
May 21, 3:57 PM CDTSpecial Weather StatementJANClaiborne28 min
May 21, 4:09 PM CDTSevere Thunderstorm WarningJANHinds, Rankin51 min
May 21, 4:23 PM CDTSevere Thunderstorm WarningJANAdams37 min
May 21, 4:26 PM CDTSevere Thunderstorm WarningJANClaiborne, Warren25 min
May 21, 4:38 PM CDTSpecial Weather StatementJANYazoo32 min
May 21, 4:44 PM CDTSevere Thunderstorm WarningJANAttala, Choctaw, Leake, Neshoba, Winston46 min
May 21, 4:50 PM CDTSevere Thunderstorm WarningJANCopiah, Hinds, Rankin, Simpson40 min
May 21, 4:52 PM CDTSpecial Weather StatementJANWarren13 min
May 21, 5:04 PM CDTSevere Thunderstorm WarningJANWarren26 min
May 21, 5:17 PM CDTSevere Thunderstorm WarningJANNeshoba28 min
May 21, 5:21 PM CDTSpecial Weather StatementJANJefferson Davis39 min
May 21, 5:24 PM CDTSevere Thunderstorm WarningJANJefferson Davis15 min
May 21, 5:27 PM CDTSpecial Weather StatementJANBolivar18 min
May 21, 5:28 PM CDTSevere Thunderstorm WarningJANAttala, Leake, Neshoba32 min
May 21, 5:42 PM CDTSpecial Weather StatementJANJefferson Davis28 min
May 21, 5:48 PM CDTSevere Thunderstorm WarningJANJefferson Davis42 min
May 21, 5:51 PM CDTSevere Thunderstorm WarningJANNeshoba39 min
May 21, 5:56 PM CDTSpecial Weather StatementJANJasper29 min
May 21, 5:59 PM CDTSpecial Weather StatementJANLauderdale21 min
May 21, 6:00 PM CDTSevere Thunderstorm WarningJANLeake, Neshoba45 min
May 21, 6:03 PM CDTSpecial Weather StatementJANHumphreys22 min
May 21, 6:15 PM CDTSpecial Weather StatementJANMadison20 min
May 21, 6:21 PM CDTSpecial Weather StatementJANClaiborne29 min
May 21, 6:27 PM CDTSevere Thunderstorm WarningJANHolmes, Humphreys, Yazoo33 min
May 21, 6:30 PM CDTSevere Thunderstorm WarningJANSharkey, Yazoo30 min
May 21, 6:46 PM CDTSevere Thunderstorm WarningJANLauderdale, Newton29 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.